Ask a doctor

Is Sudden Patchy Hair Loss from Adderall Telogen Effluvium or Temporary Shedding? (photo)

i started losing hair on adderall within 4-5 days after the dose was increased from 20 mg once a day to 20 mg twice a day. i started using minoxidil (lipogaine as well as kirkland generic) to regrow hair along with dutasteride 2.5 mg. i also wash my hair with regenepure. along with hair loss, i experience scalp itchiness and dandruff after stopping the medication. will minoxidil and dutasteride help speed up hair regrowth? early twenties, male, no MPB, previous hair loss after dieting EC stack

Doctor Answers (2)

Hair loss from medications

+1
In general, hair loss from medications occurs 2-12 weeks after starting or changing medications. 5 days is a bit short but the only way to determine what is going in is to meet with a physician who is knowledgable about all kinds of hair loss


the situation you described is complex and a hair specialist can help sort all this out - but only after asking you a few dozen questions and carefully examining your scalp

keep in mind:

1. you may have male pattern balding (early) - only a hair specialist (or biopsy) can diagnose "early" stages of male pattern balding. A patient can not diagnose him or herself with the early stages. It would be a mistake to conclude you do not. 


2. It is helpful to keep in mind that seborrheic dermatitis (which is a cousin of dandruff and does cause itching) as well as the early stages of male balding can cause hair shedding

3. aderall can cause hair shedding (telogen effluvium) but it is not common 

4. Hair shedding and telogen effluvium mean the exact same thing
Toronto Dermatologist

Certain medications can cause temporary hair loss

+1

Certain medications can cause temporary hair loss and the hair may not grow back until the medication use is discontinued. Minoxidil and Finasteride are two FDA approved medications that I recommend to patients depending on the type of hair loss they are experiencing. It’s important to note that if your hair loss is not related to the medications you are taking, hair loss may continue. Therefore, be sure to consult a board certified dermatologist with experience in hair restoration who can first isolate the specific cause(s) of your hair loss. Treatments like Minoxidil or Finasteride work best as preventative measures to slow the thinning process as opposed to regrowth. However, the type of medication prescribed depends on the cause of your hair loss.

Atlanta Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...